South Dakota, 2017

Hail in South Dakota, August 21, 2017

August 21, 2017 · NWS UNR · 2 events in 1 county or zone

An early morning severe thunderstorm brought large hail to central Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning severe thunderstorm brought large hail to central Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 21, 12:58 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 12:58 AM MST, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
158 AM MDT Mon Aug 21 2017

.DISCUSSION...(Today Through Sunday)
Issued at 156 AM MDT Mon Aug 21 2017

A weak wave moving through zonal flow is helping to create some
scattered thunderstorms across northwestern SD. Satellite shows
some low clouds developing across Nebraska and portions of the
western SD plains. Surface high is over eastern ND/northern MN,
and with low pressure over eastern WY, winds across the CWA are
southeasterly around 10-15 kts. Temperatures are in the lower 60s.

Upper wave will slide through the northern plains today, and winds
across the CWA will become northerly as the surface trough shifts
east. Southeasterly flow and theta-e advection will continue across
south central SD through the morning. Hi-res models are showing
thunderstorms over south central SD late morning/early afternoon,
and with MLCAPE around 2000 J/kg and 0-6 km shear of 30-40 kts, some
strong to severe storms will be possible. Although morning fog/low
clouds across south central/southwestern SD should dissipate by the
time of the eclipse, skies across central SD are still expected to
be mostly cloudy. However, far western SD and especially
northeastern WY should see some clearing. Highs today will be in the
lower 80s.

An upper ridge will keep weather warm and dry through the middle of
the week. Chances for showers and thunderstorms will increase
towards the end of the week as a Canadian low pressure system
flattens the ridge. This system should shift east of the region by
the weekend, and another ridge is expected to build over the
western CONUS, potentially persisting through early next week.
Near average temperatures in the 80s are expected through the
week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1124 PM MDT Sun Aug 20 2017

Isolated/scattered -TSRA will continue overnight and shift
east/southeast through Monday afternoon. Local MVFR conditions
expected with the strongest storms. MVFR/local IFR ST will
develop over south central SD overnight and push toward the Black
Hills by 12z affecting the KRAP terminal. As winds turn north
Monday morning, ST will ship back out and clear the CWA late in
the day.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Aug 21, 2:09 AM MST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
309 AM MDT Mon Aug 21 2017

SDZ001-012-024>030-041-072-074-WYZ054>058-071-221300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
309 AM MDT Mon Aug 21 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-031-032-042>044-046-047-049-073-221300-
Perkins-Northern Meade Co Plains-Ziebach-Pennington Co Plains-
Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
309 AM MDT Mon Aug 21 2017 /409 AM CDT Mon Aug 21 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will move across the area today, mainly
this morning. Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 20, 11:27 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1227 AM MDT MON AUG 21 2017

SDZ013-014-210700-
Ziebach SD-Northern Meade Co Plains SD-
1227 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ZIEBACH AND
NORTHEASTERN MEADE COUNTIES UNTIL 100 AM MDT...

At 1226 AM MDT, Doppler radar was tracking a strong thunderstorm near
Opal, or 24 miles southwest of Faith, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Durkee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4468 10247 4485 10256 4501 10195 4479 10184
TIME...MOT...LOC 0626Z 250DEG 35KT 4479 10242

Carstens
Special weather statement, Aug 21, 12:35 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
135 AM MDT MON AUG 21 2017

SDZ002-014-210800-
Perkins SD-Ziebach SD-
135 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND EAST
CENTRAL PERKINS COUNTIES UNTIL 200 AM MDT...

At 134 AM MDT, Doppler radar was tracking a strong thunderstorm near
Chance, or 31 miles northwest of Faith, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Meadow, Chance and Owen Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4547 10200 4547 10190 4548 10186 4533 10183
      4532 10243 4550 10246 4558 10200
TIME...MOT...LOC 0734Z 268DEG 29KT 4542 10234

Carstens
Special weather statement, Aug 21, 1:34 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
234 AM MDT MON AUG 21 2017

SDZ002-014-210915-
Perkins SD-Ziebach SD-
234 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND
SOUTHEASTERN PERKINS COUNTIES UNTIL 315 AM MDT...

At 234 AM MDT, Doppler radar was tracking a strong thunderstorm near
Usta, or 19 miles north of Faith, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glad Valley, Usta, Thunder Butte and Iron Lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4520 10222 4538 10222 4542 10156 4515 10157
TIME...MOT...LOC 0834Z 271DEG 26KT 4530 10212

Carstens
Special weather statement, Aug 21, 2:32 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
332 AM MDT MON AUG 21 2017

SDZ014-211015-
Ziebach SD-
332 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZIEBACH COUNTY UNTIL 415
AM MDT...

At 331 AM MDT, Doppler radar was tracking a strong thunderstorm near
Red Elm, or 8 miles east of Faith, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Butte, Dupree, South Eagle Butte, Red Elm and Intersection of
Highway 63 and BIA Road 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4500 10150 4499 10114 4484 10114 4489 10196
      4507 10196 4509 10149
TIME...MOT...LOC 0931Z 271DEG 49KT 4498 10186

Carstens

The radar

The Rapid City radar (KUDX), 133 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ziebach

When
August 21, 3:00 AM MST
Where
Ziebach County, 8 mi S of Dupree
Measured
1.75 in hail
Reported by
Public
Coordinates
44.934, -101.600

Hail, Ziebach

When
August 21, 3:00 AM MST
Where
Ziebach County, 8 mi S of Dupree
Measured
2.25 in hail
Reported by
Public
Coordinates
44.934, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708420, 708428.